Question 7.1

Created on Mon, 05/18/2015 - 17:30
Last updated on Thu, 12/24/2015 - 03:49
Pass rate: 60%
Highest mark: ?

Other SAQs in this paper

Other SAQs on this topic

The following image is of the blood sample tubes into which a specimen of blood from a critically ill patient had been drawn by the phlebotomist.

(a)        What does this image show?

(b)        List three (3) causes for this appearance in blood samples from critically ill patients.

(c)        If  the  condition  causing  this  appearance  in  the  blood  tubes  were  to  be  long standing, what clinical signs specific to this condition may be found in this patient?

[Click here to toggle visibility of the answers]

College Answer

(a)        What does this image show?

A     creamy     supernatant      in     blood     tubes     (serum     and     plasma)     due     to     severe hypertriglyceridaemia (lipaemic serum).

(b)        List three (3) causes for this appearance in blood samples from critically ill patients.

Familial hyperlipedemia
Propofol infusion
TPN use
Pancreatitis  from hyperlipedemia

(c)        If  the  condition  causing  this  appearance  in  the  blood  tubes  were  to  be  long standing, what clinical signs specific to this condition may be found in this patient?

Eyes

  • Lipaemia retinalis
  • Corneal arcus senilis
  • Xanthelasma

Skin

  • Xanthomata
  • Tendon
  • Eruptive

Discussion

Of the ICU trainees, I am sure very few would have seen such a thing as this.

The specific "chicken fat" supernatant demonstrated in the college photograph is characteristic - that "cream" is all chylomicrons. In fact, this finding had in the olden days formed part of the classification of hyperlipidaemias- they used to observe "standing serum" to see if a supernatant would form. In the most severe forms of hyperlipidaemia, this fatty impurity can cause the blood to look milky and turbid.

There is little one can add to the college answer.

References

FREDRICKSON, DONALD S. "An international classification of hyperlipidemias and hyperlipoproteinemias." Annals of internal medicine 75.3 (1971): 471-472.

Aviram, Michael, Yael Sechter, and J. Gerald Brook. "Chylomicron-like particles in severe hypertriglyceridemia." Lipids 20.4 (1985): 211-215.